New prescribing advice for Protelos

A review into the safety of strontium ranelate (Protelos) with regard to venous thromboembolism (VTE) and serious skin reactions has been completed by the EMA.

Osteoporosis is caused by an imbalance between bone resorption (shown here) and bone formation | SCIENCE PHOTO LIBRARY
Osteoporosis is caused by an imbalance between bone resorption (shown here) and bone formation | SCIENCE PHOTO LIBRARY

The agency has recommended that the postmenopausal osteoporosis treatment not be prescribed to patients with VTE or a history of VTE, or to patients who are temporarily or permanently immobilised. Since the risk of VTE is also increased in the elderly, prescribers should re-evaluate the need for continued treatment with strontium ranelate in patients over 80 years of age.

Patients must stop treatment immediately if a severe allergic reaction occurs, such as skin rash, and treatment should not be reinitiated.

Patients should be made aware of the timings and symptoms of potential serious skin reactions to strontium ranelate, including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and drug rash with eosinophilia and systemic symptoms (DRESS). The risk of SJS and TEN is highest within the first few weeks of treatment; DRESS occurs most commonly after around 3–6 weeks of treatment.

View Protelos drug record

Further information: Servier Laboratories Ltd

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Drug shortages - live tracker

Drug shortages - live tracker

Added: co-fluampicil.
Use our constantly updated...

Further drug shortages prompt advice to consider unlicensed alternatives

Further drug shortages prompt advice to consider unlicensed alternatives

Prescribers are being advised to prioritise supplies...

Vaping still safer than smoking, say health bosses after report of severe lung injury
Free online vestibular rehabilitation tool 'highly effective' for vertigo symptoms

Free online vestibular rehabilitation tool 'highly effective' for vertigo symptoms

GPs should consider online vestibular rehabilitation...